Ohio, 2019

Flash Flood in Ohio, August 7, 2019

August 7, 2019 · NWS ILN · 1 event in 1 county or zone

Thunderstorms developed as a surface trough of low pressure combined with an exiting upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed as a surface trough of low pressure combined with an exiting upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 7, 1:14 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 7, 1:14 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
214 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak frontal boundary will allow for showers and storms across
portions of the region today. A cold front will cross south
through the region Thursday. High pressure over the Upper
Midwest will strengthen and settle over the northern Ohio Valley
on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak frontal boundary is situated near Interstate 71 this
morning. Generally northwest of this boundary are clear skies or
cu formation. Southeast of this boundary stratus has been more
widespread with some vsbys restrictions still present. Near and
in advance of this boundary is where the focus for scattered
shower and thunderstorm develop will be present for the
afternoon and early evening hours.

With cloud cover and the boundary in place today temperatures
are expected to be in the lower 80s across a large portion of
the region with a few mid 80 readings across the tri-state and
up into portions of the Miami Valley where there will be a few
more breaks in the clouds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Any rain present early in the evening will not make it to
midnight and is only expected to affect the Scioto Valley
eastward.

A few breaks in the clouds will be possible in the late day and
overnight hours, but cloud cover will increase by daybreak from
the northwest as a secondary cold front approaches. Overnight
lows will still remain in the 60s but be in the lower 60s for
most locations.

Thursday will be marked by a frontal passage from north to
south. Storms that fire along this front will have favorable
wind profiles to become severe, as they will combine with moist
air on southwest winds and a de-stabilization of the boundary
layer with daytime heating. The strongest rotating cells that
develop may become supercellular and produce damaging winds and
support large hail. Highs will be in the lower 80s north to mid
80s south.

The front should be along the Ohio River in the evening with a
continued but slowing southward progression. Storms that last
into the evening will be south of the I-70 corridor and weaken
as the atmosphere stratifies in the cold air and loses any
heating component.

Overnight lows will drop to the upper 50s in the northern half
of the CWA, low 60s along and south of the Ohio River.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
By Friday the front should be south of our area but models show
a persistent chance of showers over the far southern CWA early
on. In the cold advection behind the front, highs will be nicely
cooler within a few degrees of 80 and markedly drier with
dewpoints in the 50s and lower 60s.

Surface high pressure will build east into the region Friday night
into Saturday, before shifting off to the east on Sunday. This will
keep our fa dry through the weekend with a gradual moderation in
temperatures. Highs on Saturday will be 80-85, warming to the
mid 80s Sunday.

Short wave energy entering the region from the northwest will
bring a chance of showers late Sunday into early Monday, but
timing, position, and strength of this feature is in a large
state of flux between models. Confidence in the forecast
sensible weather on a shortwave developing in zonal northwest
flow is low.

After this, high pressure settles north of the area and keeps a
generally dry forecast in the offing for next week. Sunny skies
in the drier airmass will permit highs on Monday and Tuesday to
reach back into the mid to upper 80s. Additional shortwave
energy may permit storms to develop on the southern edge of the
high pressure's influence, possibly affecting the southern half
of the CWA late in the forecast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A boundary is situated near KCVG, KLUK, KILN, KCMH, and KLCK.
Thunderstorms have developed near KCMH and KLCK and have
thunderstorm in the TAFs at the start of the TAF period. At the
other area TAF sites expect the boundary to shift eastwards
before thunderstorm development begins.

Dry conditions are expected for the overnight hours. There will
be the potential for some fog at KCVG, KLUK, and KILN. Have the
lowest vsbys at KLUK with the river valley location.

Another system will move through on Thursday. Most of the
thunderstorms will hold off until after the end of the TAF
period, however have some VCTS in at the end of the KCMH and
KLCK TAF periods and at the end of the longer KCVG TAF period.
Winds will also pick up during the day on Thursday with wind
gusts around 20 to 25 knots.

OUTLOOK...Thunderstorms possible Thursday afternoon and night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Novak
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Novak
Hazardous weather outlook, Aug 7, 4:20 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
520 AM EDT Wed Aug 7 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-080930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
520 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross the region on Thursday. Showers and
thunderstorms that develop along the front will have a potential for
damaging winds and large hail in the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 12:35 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
135 PM EDT Wed Aug 7 2019

OHZ054-055-071800-
Madison OH-Franklin OH-
135 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND EAST
CENTRAL MADISON COUNTIES UNTIL 200 PM EDT...

At 134 PM EDT, radar indicated a strong thunderstorm near Jefferson,
moving northeast at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Jefferson, West Jefferson, Lake Darby, Georgesville, Lilly Chapel,
Darbydale, Big Plain and Wrightsville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3982 8328 3995 8337 3997 8324 3986 8316
TIME...MOT...LOC 1734Z 223DEG 6KT 3989 8325

Binau

The radar

The Cincinnati radar (KILN), 126 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Licking

When
August 7, 1:41 PM EST to 2:41 PM EST
Where
Licking County, 0.53 mi W of Johnstown to 0.49 mi W of Johnstown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.150, -82.690

High water was reported over a few roads in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834139.